Texas, 2014

Hail in Texas, April 23, 2014

April 23, 2014 · NWS EWX · 3 events in 1 county or zone

A dryline extended from West Texas through the Big Bend region into northern Mexico and interacted with strong, moist upslope flow into the mountains to form thunderstorms. One of these storms became a supercell and moved across the plains into Maverick County and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dryline extended from West Texas through the Big Bend region into northern Mexico and interacted with strong, moist upslope flow into the mountains to form thunderstorms. One of these storms became a supercell and moved across the plains into Maverick County and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 5:56 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 23, 5:56 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT WED APR 23 2014

.AVIATION...
STRONG SOUTHEASTERLY FLOW IN THE LOW LEVELS CONTINUES THIS
EVENING. THIS IS BRINGING MOISTURE IN FROM THE GULF AND SETTING UP
CONDITIONS FOR LOW CIGS LATER TONIGHT. EXPECT CIGS TO DROP TO MVFR
AND THEN IFR AT AUS...SAT...AND SSF. CIGS SHOULD START TO LOWER
AROUND 06Z AND FALL TO IFR AROUND 10Z. THEN CONDITIONS WILL
IMPROVE LATE MORNING THURSDAY. DRT SHOULD REMAIN VFR THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED APR 23 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST
ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS
OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME
OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE
HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE
RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED
SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER
LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A
PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF
UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID
LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT.
HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE
SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE
RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE.
SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER
AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL
TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL
GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND
DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST
ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO
THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE
PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO
WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL
TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE
CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS
MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING
TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO
MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE
MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL
SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND
BELOW AVERAGE TEMPERATURES BY WEDNESDAY.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES
AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE
EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER
CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH
WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY
AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING
RAINS WILL BE SPARSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  88  64  87  68 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  65  88  63  87  67 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     65  89  65  88  67 /  10  10  -   -   -
BURNET MUNI AIRPORT            65  88  62  87  68 /  20  10  -   -   -
DEL RIO INTL AIRPORT           69  96  68  94  72 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        66  87  63  86  69 /  10  10  -   -   -
HONDO MUNI AIRPORT             67  94  65  94  70 /  20  10  -   -   -
SAN MARCOS MUNI AIRPORT        65  88  64  87  67 /  10  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   66  86  65  85  67 /  10  10  -   -   -
SAN ANTONIO INTL AIRPORT       66  90  66  90  69 /  20  10  -   -   -
STINSON MUNI AIRPORT           66  92  66  91  69 /  20  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 23, 9:09 AM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 AM CDT WED APR 23 2014

TXZ171>173-183>194-202>209-217>225-228-241515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1009 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL
RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL
AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS
AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE
AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG
SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY.

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH
WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW
HUMIDITY AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 23, 6:26 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 23 2014

TXZ202-217-240100-
KINNEY-MAVERICK-
726 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHWESTERN
KINNEY COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEMADO...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORMANDY...
  DARLING...
  PALOMA...
  LAUGHLIN AFB AUXILIARY FIELD...
  ELM CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2873 10044 2884 10059 2888 10061 2891 10065
      2902 10067 2909 10062 2902 10028
TIME...MOT...LOC 0025Z 298DEG 26KT 2897 10058

The radar

The Laughlin AFB radar (KDFX), 58 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Maverick

When
April 23, 7:08 PM CST
Where
Maverick County, 2.16 mi NNE of La Gloria
Measured
2 in hail
Reported by
Public
Coordinates
28.780, -100.490

Hail, Maverick

When
April 23, 7:14 PM CST
Where
Maverick County, La Gloria
Measured
1 in hail
Reported by
Public
Coordinates
28.750, -100.500

Hail, Maverick

When
April 23, 7:19 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
28.710, -100.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509241, 509242, 509243.